Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 2, NWS State College, PA

May 7, 201715 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 7, 2017, 4:32 PM EDT for 15 counties in Pennsylvania. It took effect at May 8, 2017, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 7, 2017, 4:32 PM EDT (20:32 UTC)
In effect from
May 8, 2017, 3:00 AM EDT
Expired
May 8, 2017, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Dauphin County, PA, Huntingdon County, PA, Juniata County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS71 KCTP 072032
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
432 PM EDT Sun May 7 2017

PAZ019-026>028-045-046-049>053-056>058-081200-
/O.NEW.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/
Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-
Including the cities of State College, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, Harrisburg, Hershey, and Pottsville
432 PM EDT Sun May 7 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Monday.

* TEMPERATURES...Minimum temepratures between 34 and 36 degrees.

* TIMING...Pre dawn hours through sunrise.

* IMPACTS...Widespread frost in valley locations...while ridges
  are not expected to see frost as ridgetop wind speeds remain 
  above 5 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

DeVoir
3 follow-up statements
082 
WWUS71 KCTP 080538
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
138 AM EDT Mon May 8 2017



PAZ025-081200-
/O.EXA.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/
Blair-
Including the city of Altoona
138 AM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect until 8 AM EDT this morning.

* TEMPERATURES...In the mid low to mid 30s.

* TIMING...Pre dawn hours through sunrise.

* IMPACTS...Sheltered areas will see frost which could harm or
  kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

PAZ019-026>028-045-046-049>053-056>058-081200-
/O.CON.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/
Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-
Including the cities of State College, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, Harrisburg, Hershey, and Pottsville
138 AM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...In the mid low to mid 30s.

* TIMING...Pre dawn hours through sunrise.

* IMPACTS...Sheltered areas will see frost which could harm or
  kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

La Corte
172 
WWUS71 KCTP 080820
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
420 AM EDT Mon May 8 2017



PAZ019-025>028-045-046-049>053-056>058-081630-
/O.NEW.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
/O.CON.KCTP.FR.Y.0002.000000T0000Z-170508T1200Z/
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-
Including the cities of State College, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, 
Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, 
Berwick, Newport, Harrisburg, Hershey, and Pottsville
420 AM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in State College has issued a Freeze
Watch, which is in effect from late tonight through Tuesday
morning.

* TEMPERATURES...In the mid low to mid 30s.

* TIMING...Pre dawn hours through sunrise.

* IMPACTS...Sheltered areas will see frost or freeze which could 
  harm or kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

Those with agricultural or gardening interests should be prepared
to protect sensitive vegetation.

&&

$$

PAZ034>036-081630-
/O.NEW.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
Bedford-Fulton-Franklin-
Including the cities of Bedford, McConnellsburg, and Chambersburg
420 AM EDT Mon May 8 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in State College has issued a Freeze
Watch, which is in effect from late tonight through Tuesday
morning.

* TEMPERATURES...In the mid low to mid 30s.

* TIMING...Pre dawn hours through sunrise.

* IMPACTS...Sheltered areas will see temperatures drop to freezing 
  which could harm or kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should be prepared
to protect sensitive vegetation.

&&

$$
799 
WWUS71 KCTP 081202
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
802 AM EDT Mon May 8 2017

PAZ019-025>028-045-046-049>053-056>058-082015-
/O.EXP.KCTP.FR.Y.0002.000000T0000Z-170508T1200Z/
/O.CON.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-
Including the cities of State College, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, 
Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, 
Berwick, Newport, Harrisburg, Hershey, and Pottsville
802 AM EDT Mon May 8 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...
...FROST ADVISORY HAS EXPIRED...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Sheltered areas will see frost or freeze which could 
  harm or kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should be prepared
to protect sensitive vegetation.

&&

$$

PAZ034>036-082015-
/O.CON.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
Bedford-Fulton-Franklin-
Including the cities of Bedford, McConnellsburg, and Chambersburg
802 AM EDT Mon May 8 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Sheltered areas will see temperatures drop to 
  freezing which could harm or kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should be prepared
to protect sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 7, 3:57 PM EDT, 35 minutes earlier.

Area forecast discussion, May 7, 3:57 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 PM EDT Sun May 7 2017

.SYNOPSIS...
An unseasonably cool weather pattern will threaten frost and
freeze conditions early this week with below average
temperatures lasting into Mother's Day weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers associated with upper trough axis will focus across the
eastern 1/3 of the CWA through midday. Visible satellite trends
indicate increasing breaks in the clouds from west to east this
afternoon. Any peaks of sun will be short-lived with cold air
aloft quickly resulting in instability cumulus and scattered
cellular showers, with the best chance across the northeast 1/3
of the CWA. Another chilly day by early May standards with highs
15 to 20 degrees below average. It will feel even colder when
factoring in brisk/gusty wind. Loss of heating and drier air
should spell an end to the shower activity into tonight.

Clearing is forecast across much of the area tonight into Monday
morning. Advection of colder/drier air should result in minimum
temperatures from the upper 20s across the Alleghenies to the
mid/upper 30s across the lower Susquehanna Valley. The synoptic
pattern combined with enough gradient wind should preclude
widespread frost formation and have cut back wx grids to only
mention frost in the deepest valleys across the south central
and southeast portions of the CWA. Min temps will get close to
freezing over the central zones but confidence in widespread
freezing conditions/warning is low. Areas most likely to
experience temps AOB 32F are over the Alleghenies where the
growing season does not start until May 11-21. So current plan
is for no frost/freeze headlines but will maintain risk in HWO.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Unseasonably cool/broad cyclonic flow continues to dominate the
large scale pattern on Monday as deep upper low remains nearly
stationary over western New England. Model guidance shows dry
wx and partly sunny skies over the area with just a slight
chance for a shower across the far northeast zones. Max temps
remain 10 to 15 degs below normal for this time of year.
Set-up for frost conditions looks more favorable Monday night
into AM Tuesday and have added frost mention to the wx grids.
A frost advisory may be needed tomorrow night for counties in
the growing season and will continue to highlight in HWO.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Persistent trough wanders off to the NE by midweek, with flat
flow over PA, though weak ridge nosing into the Ohio Valley
(over a weak W-E oriented stationary surface front to our
south). This should be enough to give us a period of dry weather
between the showers rotating around the low to our north/east
and showers off to our south.

Elongated upper low from off the New England coast back into
the Great Lakes and southern Canada will absorb a low ejecting
out of the Rockies - which could lead to some showers returning
by later Thursday into Friday. It remains somewhat questionable
just how far north this rain will manage to invade as it fights
against the upper low in place over the region that will be
stubborn to dislodge - so anything that falls late week will be
light.

By Saturday, there are signs that the NERN upper low will
reload with additional storminess possible by Friday night into
Saturday night. That's too far out to sweat details, but what
we are highly confident about is the entire week will feature an
extended period of high temperatures becoming gradually less
below normal along with moderating low temperatures.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR to LVFR cigs will rule through the afternoon. Area of rain
will shift east across the eastern 1/3 of the airspace with
wdly scattered instability showers developing later this
afternoon. Overall trend is toward VFR by tonight with clearing
expected into Monday morning. Wind gusts from 270-300 20-25kts
will subside into the evening.

Outlook...

Mon-Wed...No sig wx expected.

Thu...Light rain/reduced cigs possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte/RXR
AVIATION...Steinbugl
Hazardous weather outlook, May 7, 4:32 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
432 PM EDT Sun May 7 2017

PAZ004>006-010>012-017-018-024-025-033>037-041-042-059-063>066-
082045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Lebanon-Cumberland-Adams-York-Lancaster-
432 PM EDT Sun May 7 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-045-046-049>053-056>058-082045-
Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-
432 PM EDT Sun May 7 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.